The other side of the leaf: Seizures associated with synthetic cannabinoid use.

Epilepsy Behav. 2020 Jan 17;104(Pt A):106901

Authors: Gounder K, Dunuwille J, Dunne J, Lee J, Silbert P, Lawn N

Abstract
There has recently been a marked rise in the medicinal use of cannabis for epilepsy and multiple other conditions. While seizures have been reported in association with synthetic cannabinoids, the clinical features and prognosis have not been studied. Thirty patients with a history of seizures occurring within 24 h of synthetic cannabinoid use were identified from a first seizure clinic database in Perth, Western Australia between 2011 and 2016. Eight had a prior history of seizures, three related to synthetic cannabinoid use, with an additional three patients having risk factors for seizures. The presenting event was a tonic-clonic seizure in 27 patients (90%). « Kronic » was the synthetic cannabinoid used by 16 patients. Absorption was via smoking in all cases, with seizures occurring within 30 min of inhalation in 14 patients (46%). Electroencephalography (EEG) showed epileptiform abnormalities in 11%, and neuroimaging revealed epileptogenic lesions in 12%. Nine of 24 patients with follow-up had subsequent seizures, occurring in the setting of further synthetic cannabinoid use in two patients. This seizure recurrence rate is similar to seizures provoked by other acute systemic insults. In conclusion, smoking of some synthetic cannabinoids is associated with seizures, and this may relate to an intrinsic proconvulsant effect.

PMID: 31958643 [PubMed – as supplied by publisher]


Source: ncbi 2

Partage le savoir
Categories: Medical

error: Content is protected !!